Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 181, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 18, 2017, 6:51 PM CDT for 4 counties in Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2017, 6:51 PM CDT (23:51 UTC)
- Expired
- Aug 18, 2017, 7:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caldwell County, MO, Clay County, MO, Clinton County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 76 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:51 PM CDT | HAIL 1 | Lathrop, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -457 J/kg
- Mixed-layer LCL
- 2086 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674
WUUS53 KEAX 182351
SVREAX
MOC025-047-049-177-190030-
/O.NEW.KEAX.SV.W.0181.170818T2351Z-170819T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
651 PM CDT FRI AUG 18 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Clay County in west central Missouri...
Southeastern Clinton County in northwestern Missouri...
Northwestern Ray County in west central Missouri...
Southwestern Caldwell County in north central Missouri...
* Until 730 PM CDT
* At 650 PM CDT, a severe thunderstorm was located over Lathrop,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Excelsior Springs, Lawson, Lathrop, Polo, Holt, Crystal Lakes,
Cowgill, Excelsior Estates, Woods Heights, Homestead, Turney,
Elmira and Knoxville.
This includes Interstate 35 in Missouri between mile markers 31 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3956 9392 3937 9403 3933 9422 3941 9432
3951 9444 3967 9432
TIME...MOT...LOC 2350Z 312DEG 20KT 3957 9433
HAIL...1.00IN
WIND...60MPH
$$
Leighton3 follow-up statements
575
WWUS53 KEAX 190004
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
704 PM CDT FRI AUG 18 2017
MOC025-047-049-177-190030-
/O.CON.KEAX.SV.W.0181.000000T0000Z-170819T0030Z/
Clay MO-Clinton MO-Ray MO-Caldwell MO-
704 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN CLAY...SOUTHEASTERN CLINTON...NORTHWESTERN RAY AND
SOUTHWESTERN CALDWELL COUNTIES...
At 704 PM CDT, a severe thunderstorm was located near Lawson, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lawson, Polo, Cowgill, Elmira and Knoxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3956 9392 3937 9403 3935 9413 3946 9431
3959 9424
TIME...MOT...LOC 0004Z 307DEG 25KT 3951 9422
HAIL...1.00IN
WIND...60MPH
$$
Leighton339
WWUS53 KEAX 190011
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
711 PM CDT FRI AUG 18 2017
MOC047-049-190021-
/O.CAN.KEAX.SV.W.0181.000000T0000Z-170819T0030Z/
Clay MO-Clinton MO-
711 PM CDT FRI AUG 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY AND
SOUTHEASTERN CLINTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3936 9407 3943 9421 3957 9420 3956 9392
3937 9403
TIME...MOT...LOC 0011Z 312DEG 20KT 3948 9418
$$
MOC025-177-190030-
/O.CON.KEAX.SV.W.0181.000000T0000Z-170819T0030Z/
Ray MO-Caldwell MO-
711 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN RAY AND SOUTHWESTERN CALDWELL COUNTIES...
At 711 PM CDT, a severe thunderstorm was located near Lawson, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lawson, Polo, Cowgill, Elmira and Knoxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3936 9407 3943 9421 3957 9420 3956 9392
3937 9403
TIME...MOT...LOC 0011Z 312DEG 20KT 3948 9418
HAIL...1.00IN
WIND...60MPH
$$
Leighton649
WWUS53 KEAX 190029
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
729 PM CDT FRI AUG 18 2017
MOC025-177-190039-
/O.EXP.KEAX.SV.W.0181.000000T0000Z-170819T0030Z/
Ray MO-Caldwell MO-
729 PM CDT FRI AUG 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RAY AND
SOUTHWESTERN CALDWELL COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
LAT...LON 3936 9407 3943 9421 3957 9420 3956 9392
3937 9403
TIME...MOT...LOC 0029Z 312DEG 20KT 3942 9410
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:20 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 18, 6:20 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 620 PM CDT Fri Aug 18 2017 .Discussion... Issued at 250 PM CDT FRI AUG 18 2017 GOES-16 visible imagery showing a fair amount of clearing this afternoon across western Missouri following this morning's weak shwr activity. Further north, agitated CU is noted just north of the Iowa border, with this activity occurring directly in advance of a cold front that is forecast to track south across our region later this evening. As a result, forecast concerns this afternoon remain fixed on possible severe storm development as the boundary tracks south over the region later tonight. Latest SPC meso page still shows some weak inhibition across our area, however this will soon be eroded in response to an increase in solar heating. Aloft, water vapor shows a positively-tilted trough axis tracking across southern Minnesota and northern Iowa this afternoon, and near term model guidance supports the idea that deep-layer shear will continue increasing with time as secondary shortwave energy dives southeast into eastern Iowa and northeast Missouri through 06z. Biggest caveat to the current forecast is just how far west developing convection will extend and whether the Metro will be impacted. For several hours the HRRR suggested the bulk of activity would remain east, however the latest run has now shifted west which is in better alignment with the NAMNest and RAP. Isolated storms initially will be capable of large hail, but models show activity congealing into a forward propagating MCS before tracking south into central Missouri by 06z. As this occurs, the main threats will likely transition more to a straight line wind concern with gusts in excess of 50 mph possible, especially east of the KC Metro. Storm activity to quickly come to an end after midnight with clear sky development expected during the predawn hours as high pressure starts building into the area. There may be some fog development during the predawn hours but the best potential for such development may be east of the Metro where better rain chances exist this evening. Despite the passage of a cold front, southerly flow will return fast enough by Saturday afternoon to allow temps to warm into the upper 80s to lower 90s across much of the area. Another MCS is expected Saturday night early Sunday as a shortwave in developing zonal flow tracks east from the Central Plains. For now, chance pops appear reasonable until trends become better established with later model guidance. Beyond this, fcst guidance remains all over the place as we head into early next week as several weak disturbances are expected to impact the lwr Missouri Vly in the aforementioned zonal flow. How this impacts/impairs viewing the solar eclipse remains up in the air right now as model solutions remain all over the place (see eclipse discussion below). What does seem certain is that MCS activity will be possible across the region Monday morning with additional convection possible Monday afternoon. Unsettled weather to continue right through Tuesday with hints that conditions will start improving by Wednesday following the passage of yet another cold front. In fact the latter half of next week may be a tad cool for mid/late August standards as strong high pressure extends south from the upper Miss Rvr Vly. && .Specifics for the Total Solar Eclipse on August 21st... Issued at 250 PM CDT FRI AUG 18 2017 Uncertainty still remains with respect to Monday's cloud cover fcst as models continue to highlight overnight and early morning convective activity across the Lwr Missouri Vly. As a result, the prevailing idea that convective debris cloud cover will remain in the area Monday morning appears likely once again this afternoon, with additional concern also seen in the form of a possible northward extending cirrostratus shield from the Southern Plains into the upper Miss Rvr Vly. Unfortunately there remains too many variables at play right now to really increase confidence on where the best viewing potential will be, but hopefully these questions will start being answered with additional model runs in the coming days. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 619 PM CDT FRI AUG 18 2017 Storms currently moving through the KC area will be short-lived and should only be impacting the terminals for another hour to two hours as they move to the southeast. Once the storms pass, VFR conditions are likely through the forecast with light winds. Will monitor for potential for light fog late tonight to around sunrise Saturday. But for now will keep things VFR. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...CDB Eclipse...32
Hazardous weather outlook, Aug 18, 5:26 AM CDT, 13 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 526 AM CDT Fri Aug 18 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 526 AM CDT Fri Aug 18 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A cold front will push through Missouri this afternoon creating the potential for some strong to severe thunderstorms over the area. These storms are expected to form between KC and St. Joseph in the late afternoon and travel to the southeast in a line of storms. The main initial threat will be large hail and damaging winds and will transition to a more damaging winds around sunset as it progresses to the south. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday The next chance for storms will be Sunday morning and then again in Sunday afternoon, these storms are not expected to be severe at this time. Another round of storms looks to push through Monday night into Tuesday with heavy rain being the main threat with these storms. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 18, 5:08 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
508 PM CDT FRI AUG 18 2017
KSZ025-103-MOZ020-028-182300-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
508 PM CDT FRI AUG 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEAVENWORTH...
EASTERN ATCHISON...SOUTHERN BUCHANAN AND PLATTE COUNTIES UNTIL 600 PM
CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atchison, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Leavenworth, Lansing, Atchison, Platte City, Weston, Gower, Edgerton,
Dearborn, Camden Point, Rushville, Tracy, Lewis And Clark Village,
Farley, De Kalb, Ridgely, Iatan, Fort Leavenworth, Faucett, Stillings
and Beverly.
This includes the following highways...
Interstate 29 between mile markers 14 and 36.
Interstate 435 between mile markers 22 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3962 9460 3955 9460 3920 9474 3944 9519
3962 9520
TIME...MOT...LOC 2207Z 267DEG 25KT 3954 9510
LeightonSpecial weather statement, Aug 18, 6:00 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
600 PM CDT FRI AUG 18 2017
MOZ021-028-029-182345-
Platte MO-Clinton MO-Clay MO-
600 PM CDT FRI AUG 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY...SOUTHWESTERN
CLINTON AND PLATTE COUNTIES UNTIL 645 PM CDT...
At 558 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Platte City, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Liberty, Gladstone, Smithville, Kearney, Parkville,
Platte City, North Kansas City, Riverside, Weatherby Lake, Claycomo,
Pleasant Valley, Lake Waukomis, Trimble, Edgerton, Glenaire, Camden
Point, Ferrelview, Avondale and Platte Woods.
This includes the following highways...
Interstate 35 in Missouri between mile markers 7 and 28.
Interstate 29 between mile markers 0 and 26.
Interstate 635 between mile markers 11 and 12.
Interstate 435 between mile markers 24 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3953 9473 3951 9436 3927 9434 3914 9458
3916 9460 3916 9461 3933 9491
TIME...MOT...LOC 2258Z 291DEG 24KT 3938 9473
LeightonSpecial weather statement, Aug 18, 6:34 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT FRI AUG 18 2017
MOZ029-030-037-190015-
Ray MO-Jackson MO-Clay MO-
634 PM CDT FRI AUG 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY...SOUTHWESTERN RAY
AND NORTHERN JACKSON COUNTIES UNTIL 715 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Valley, or near Claycomo, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Independence, Blue Springs, Liberty, Gladstone, Grain
Valley, Excelsior Springs, Smithville, North Kansas City, Sugar
Creek, Buckner, Claycomo, Courtney, Pleasant Valley, Orrick,
Glenaire, Avondale, Oakview, Sibley and Missouri City.
This includes the following highways...
Interstate 70 in Missouri between mile markers 19 and 26.
Interstate 35 in Missouri between mile markers 6 and 23.
Interstate 29 between mile markers 0 and 2.
Interstate 435 between mile markers 40 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3929 9404 3914 9404 3913 9406 3914 9411
3907 9411 3899 9420 3915 9459 3916 9460
3937 9460
TIME...MOT...LOC 2334Z 289DEG 32KT 3926 9451
LeightonSpecial weather statement, Aug 18, 6:47 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT FRI AUG 18 2017
MOZ021-022-029-030-190030-
Ray MO-Clinton MO-Caldwell MO-Clay MO-
647 PM CDT FRI AUG 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...EASTERN
CLINTON...NORTHWESTERN RAY AND SOUTHWESTERN CALDWELL COUNTIES UNTIL
730 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lathrop, moving southeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lawson, Plattsburg, Lathrop, Polo, Holt, Excelsior Estates, Turney
and Elmira.
This includes Interstate 35 in Missouri between mile markers 30 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 9402 3941 9412 3936 9429 3955 9449
3969 9435
TIME...MOT...LOC 2347Z 311DEG 21KT 3958 9436
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:08 PM CDT | Special Weather Statement | EAX | Platte | 52 min |
| Aug 18, 6:00 PM CDT | Special Weather Statement | EAX | Clay, Platte | 45 min |
| Aug 18, 6:34 PM CDT | Special Weather Statement | EAX | Clay | 41 min |
| Aug 18, 6:40 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Lafayette, Ray | 40 min |
| Aug 18, 6:47 PM CDT | Special Weather Statement | EAX | Clinton | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.